Christopher McCoy, a clinical specialist and professor of pharmacy at Northeastern University's Bouv College of Health Sciences, responds:
Physicians and pharmacists often advise patients to avoid prolonged exposure to sunlight while taking certain medications without telling them why. Those patients that do not heed this warning may later find a red itchy rash or sunburn in areas left unprotected from sunlight or the light emitted by tanning beds. As a clinical pharmacist, I have seen many patients who took tetracycline develop such a reaction. I myself discovered a sunburnlike reaction on my forehead whenafter taking doxycycline, a tetracycline derivative, for four daysI took a hatless 15-minute drive with the sunroof down.
Medications that react with the skin in this manner are termed photosensitizers. Examples include tetracycline and its derivatives, fluorquinolone antibiotics (such as Cipro), sulfa-containing drugs (such as Bactrim) and the cardiac medication amiodarone (which is sold under the brand name Cordarone). These photosensitizers, or chromophores, possess a unique ability to absorb ultraviolet light at the particular wavelength spectrum found in sunlight or artificial sunlight (UVA and UVB). This ability, however, is not the problem. Instead the unique structural characteristics of these medicationssuch as halogenated aromatic rings or alternating single and double bondslead to the destabilization of their chemical structure and a transfer of energy that induces a buildup of damaging compounds in the skin.
It is important to note that not all people will develop a reaction to a photosensitizer. Fair-skinned people may be more susceptible, much as they are to sun damage in general. The two distinct types of drug-associated photoreactions are phototoxic and photoallergic reactions. In the less common photoallergic reactions, the destabilized drug structure forms a complex called a hapten that prompts a localized immune response. White blood cells (lymphocytes and eosinophils) invade the skin and release immune mediators that cause increased leakage in the local veins, redness (erythema) and swelling (edema). In a few documented cases, even areas unexposed to the sun can become affected. Photoallergic reactions are usually delayed in onset and appear sometime after 24 hours of drug administration as a superficial dermatitislike reaction. These reactions may occur even after only one dose.
Phototoxic reactions, however, manifest as a more severe burn reaction and may arise within a few hours after the drug is taken. They usually involve a higher drug dosage than photoallergic reactions do. In these cases, destabilization of the drug structure results in an accumulation of free radicals and localized cell damage. This effect is more extensive than the superficial photoallergic reaction and leads to cell damage at multiple levels of the dermis and epidermis. People complain of a hot sensation in the affected area and often display redness. In some, this symptom progresses to blistering or peeling. With prolonged use of the drug, some people actually develop skin thickening and skin darkening or a loss of pigment in the area.
Treatment of photoallergic or phototoxic reactions should include stopping the drug and avoiding exposure to direct sunlight by wearing clothing and UVA/UVB blocking sunscreen for at least two weeks. Physical sunscreens such as those containing zinc or titanium oxide are preferred because chemical sunscreen may exacerbate the reaction. Cool, wet dressings may help soothe the irritated skin. Oral antihistamines such as diphenhydramine and topical corticosteroids such as hydrocortisone may also provide symptomatic relief. In extreme cases, corticosteroid therapy with prednisone, an oral tablet, may be required.
An important lesson is that every patient should ask their health care provider questions when they receive a prescription for a new drug. Review of the written information provided by your pharmacist or other health care provider should be a careful one. If further questions or concerns arise, you can always call your pharmacist or health care provider.